Arizona, 2009Damaging Wind in Arizona, September 1, 2009
September 1, 2009 · NWS FGZ · 1 event in 1 county or zone
A thunderstorm created severe winds in St Johns.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm created severe winds in St Johns.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 1, 2:40 PM MST, 2 hours 56 minutes earlier.
Area forecast discussion, Sep 1, 2:40 PM MST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
240 PM MST TUE SEP 1 2009
.SYNOPSIS...EXPECT GRADUALLY INCREASING CHANCES FOR RAIN SHOWERS AND
THUNDERSTORMS THROUGH THE WEEKEND WITH TEMPERATURE COOLING
CORRESPONDINGLY. LOOK FOR DRYING FROM OUR WEST AND SOUTHWEST
BEGINNING MONDAY.
&&
.DISCUSSION...SCATTERED RAIN SHOWERS AND ISOLATED THUNDERSTORMS
CONTINUE OVER NORTHERN ARIZONAS HIGHER TERRAIN THIS AFTERNOON AND
WILL DIMINISH WITHIN A FEW HOURS OF SUNSET.
MID-LEVEL HIGH PRESSURE LOCATED OVER NEW MEXICO TODAY WILL DRIFT
NORTHWESTWARD AND BE CENTERED OVER UTAH BY TOMORROW EVENING. BY
THURSDAY AFTERNOON...IT WILL DEVELOP INTO A NORTHEAST-TO-SOUTHWEST
RIDGE AXIS EXTENDING FROM ABOUT GRAND JUNCTION TO SAN DIEGO AND
OFFSHORE INTO THE EASTERN PACIFIC. THIS ORIENTATION AND POSITIONING
WILL REMAIN STEADY THROUGH FRIDAY. EARLY IN THIS PERIOD...MOISTURE
WILL INCREASE SLIGHTLY DUE TO LIGHT SOUTHEASTERLY OR SOUTHERLY FLOW
AROUND THE HIGH. THURSDAY INTO FRIDAY...IT APPEARS WELL SEE MORE
RECYCLED MOISTURE RATHER THAN ADDITIONAL MOISTURE ADVECTION FROM THE
SOUTH. THIS MOISTURE...PAIRED WITH MORE UNSTABLE CONDITIONS...WILL
CAUSE A GRADUAL INCREASE IN THE NUMBER AND AREAL EXTENT OF RAIN
SHOWERS AND THUNDERSTORMS LATER THIS WEEK.
BEYOND FRIDAY...MODELS ARE FAIRLY CONSISTENT TO OUR NORTH...BUT
DIVERGE IN THEIR SOLUTIONS WHEN IT COMES TO THE PATH THAT ANY
REMNANTS OF JIMENA MIGHT TAKE. THE NATIONAL HURRICANE CENTER SAID AS
MUCH IN THEIR 200 PM MST DISCUSSION /SEE PRODUCT TCDEP3/. EVEN
SO...WE HAVE A CHANCE OF EITHER SEEING MOISTURE FROM JIMENA DIRECTLY
IF IT SHOULD TRACK NORTH AS IT FALLS APART OR FROM A LOW-LEVEL GULF
MOISTURE SURGE IF JIMENA STALLS TO THE SOUTH. AS A RESULT...WEVE
INCREASED CHANCES FOR PRECIPITATION OVER THE WEEKEND.
BY LATE SUNDAY...AN APPROACHING PACIFIC TROUGH WILL USHER IN DRYER
AIR FROM THE WEST AND SOUTHWEST POTENTIALLY USHERING IN A PERIOD OF
LESS CONVECTION.
&&
.AVIATION...FOR THE 00Z PACKAGE...SHOWERS AND THUNDERSTORMS WILL
CONTINUE ACROSS NORTHERN ARIZONA THROUGH THE AFTERNOON AND EVENING.
LOCAL MVFR FLIGHT CONDITIONS CAN BE EXPECTED IN SOME OF THE
THUNDERSTORMS...WITH BRIEF IFR VISIBILITIES IN THE STRONGEST STORMS.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DIMINISH DURING THE LATE
EVENING HOURS TO ISOLATED ACTIVITY OVERNIGHT. AVIATION DISCUSSION
NOT UPDATED FOR AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC..................HOWARD
AVIATION/FIRE WEATHER...KD
VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, Sep 1, 9:56 AM MST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
956 AM MST TUE SEP 1 2009
AZZ004>018-037>040-021700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
956 AM MST TUE SEP 1 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT
EXPECT SCATTERED RAIN SHOWERS AND THUNDERSTORMS PRIMARILY OVER
HIGHER TERRAIN SOUTH AND WEST OF A LINE FROM SPRINGERVILLE TO
JACOB LAKE. THE ONSET OF CONVECTION WILL BE DELAYED IN THE
NORTHERN AND WESTERN REACHES OF THIS AREA DUE TO MORNING CLOUD
COVER. STORM MOTION WILL BE SLOW AND TO THE NORTH. STORMS MAY
CAUSE LOCALIZED NUISANCE FLOODING. AN ISOLATED STORM OR TWO MAY
PRODUCE HAIL UP TO 1 INCH IN DIAMETER. ACTIVITY WILL DIE DOWN
WITHIN A FEW HOURS OF SUNSET.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
EXPECT CONTINUED AFTERNOON AND EVENING RAIN SHOWERS AND
THUNDERSTORMS. GREATEST CHANCES WILL BE OVER THE WEEKEND WITH
SOME POSSIBILITY OF INCREASED MOISTURE COURTESY OF A DISSIPATING
TROPICAL CYCLONE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
HOWARD
Thunderstorm Wind, Apache
- When
- September 1, 5:36 PM MST
- Where
- Apache County, 0.69 mi S of St Johns Muni Arpt
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 34.510, -109.380
The winds from a thunderstorm gusted to 64 MPH at the St Johns ASOS.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, September 1 to 30, 2009$30,000 · 6 events
- Wildfire in California, September 1 to 3, 2009$30,000 · 1 event
- Wildfire in California, September 1 to 8, 2009$20,000 · 1 event
- Drought in Texas, September 1 to 30, 200915 events
- Drought in Colorado, September 1 to 30, 200915 events
- Drought in California, September 1 to 30, 200911 events
- Drought in Hawaii, September 1 to 30, 20099 events
- Drought in Texas, September 1 to 14, 20098 events
- Drought in Wisconsin, September 1 to 30, 20098 events
- Drought in Wisconsin, September 1, 20095 events
- Drought in Utah, September 1 to 30, 20094 events
- Drought in Wisconsin, September 1 to 30, 20092 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196366.